Minnesota, 2024Damaging Winds in Minnesota, June 4, 2024
June 4, 2024 · NWS FGF · 2 events in 2 counties and zones
Isolated severe storms occurred in Northwestern Minnesota in the afternoon of June 4th, with wind being the primary hazard.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms occurred in Northwestern Minnesota in the afternoon of June 4th, with wind being the primary hazard.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 4, 11:25 AM CST, 1 hour 10 minutes earlier. Its key messages:
- Thunderstorms will persist through the afternoon. Isolated severe thunderstorms are possible in Northwest Minnesota from 12 pm to 5 pm, with up to 1 inch hail, wind gusts up to 60 mph, and tornadoes.
- 40 to 50 mph wind gusts with additional showers and thunderstorms are anticipated Wednesday, with 35 to 45 mph wind gusts and isolated showers on Thursday.
Area forecast discussion, Jun 4, 11:25 AM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1225 PM CDT Tue Jun 4 2024
.KEY MESSAGES...
- Thunderstorms will persist through the afternoon. Isolated
severe thunderstorms are possible in Northwest Minnesota from
12 pm to 5 pm, with up to 1 inch hail, wind gusts up to 60
mph, and tornadoes.
- 40 to 50 mph wind gusts with additional showers and
thunderstorms are anticipated Wednesday, with 35 to 45 mph
wind gusts and isolated showers on Thursday.
&&
.MESOSCALE...
Issued at 1225 PM CDT Tue Jun 4 2024
A cold front noted in current radar from Fargo to Thief River
Falls is sweeping east across northwest Minnesota this
afternoon with efficient heating ahead of it up to a warm front
from GFK to BJI. MLCAPE > 500 J/Kg in SW North Dakota and WC
Minnesota is already noted in RAP mesoanalysis with this
expected to climb to 1000-1500 J/Kg ahead of the front. Eff bulk
shear of 30- 40 kts parallel to the front will lead to
initially isolated cells growing into clusters. These initially
mini supercell type storms will be the main concern for
producing severe weather as looping low level hodographs with
0-1 SRH over 100 m^2/s^2 will favor rotating storms. The surface
warm front is expected to surge north to the intl border
through the early afternoon with the severe threat following
suit. Main threat for any tornado activity seems to near HWY 2
and north this afternoon and the cold front clearing the western
extent of the threat as it moves east.
&&
.DISCUSSION...
Issued at 245 AM CDT Tue Jun 4 2024
...Synopsis...
The expected 700/500mb wave, 850/700mb warm advection, and a
strong low level jet are currently providing the main lift for
the complex of showers and storms moving into the western FA.
These features will continue to push slowly eastward today. The
upper low or lows will eventually set up across southern Canada
toward the Great Lakes, setting the stage for a windy Wednesday
and Thursday. There is much more uncertainty beyond that, but no
big precipitation producers appear at this point.
...This morning...
As of 2 am, there was a long line of showers and thunderstorms
extending from Western Manitoba all the way down into Nebraska,
moving eastward. It appears there must be a compact wave within
this area just northwest of Jamestown, where there seems to be
some counter-clockwise spin to the echoes. Believe this is why
the models have been showing the highest potential for
precipitation amounts of 1.00 inches or more, mainly north of a
line from Valley City to Baudette. The echoes are weaker and not
as widespread to the south of this line. As mentioned above, the
low level jet is pretty strong (35 to 50 knots) feeding into
this complex, and precipitable water values are around 1.3 to
1.4 inches. Not too much instability around for this time of the
night, but will continue to monitor this area.
...This afternoon...
As mentioned yesterday at this time, there is a conditional
threat for severe storms east of the Red River Valley, mainly
from 1 pm to 4 pm this afternoon. The main hazards would be hail
up to 1 inch and wind gusts up to 60 mph. It is conditional, as
there is a lot of shower/storm activity going on now (with thick
clouds too), which will continue through the morning. If some
decrease to the clouds can occur later this morning into the
early afternoon east of the Valley, some better instability
could develop. As it stands, some of the CAMs are indicating
afternoon highs to the east of the Valley approaching the upper
70s to around 80, with surface dewpoints climbing to the mid
60s. This is definitely the high end though, even more so if
the clouds/rain hold down any heating there. So the two
scenarios for today (which seem to be shown by the HREF UH
tracks), are first that the clouds/rain hold, and any severe
storms fire east of this FA...or second, a brief window of
decreasing clouds occurs and enough instability develops that a
few severe storms fire east of the Valley from 1 pm to 4 pm.
...Wednesday and Thursday...
There is still a consistent showing in the NBM and other
ensembles for the 700/500mb low to stagnate across southern
Canada to the Great Lakes. This sets the stage for a windy
Wednesday and Thursday, although Wednesday looks slightly more
gusty at this point. Showers and thunderstorms are possible
Wednesday, with just showers Thursday. The most wind and
shower/thunder activity would be during the afternoons of both
days.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1225 PM CDT Tue Jun 4 2024
Storms will continue east this afternoon with the cold front
already east of GFK, FAR, and DVL thus only TVF and BJI under
threat for severe convection this afternoon through 23z. Heavy
rain with MVFR ceilings will be the main concern in these areas.
Winds behind the front to 15mph and gusts to 25-30mph are
possible. Winds calming this evening before increasing again
tomorrow morning with gusts to 40 mph west of the valley and up
to 30mph in MN.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
MESOSCALE...TT
UPDATE...MM/TT
DISCUSSION...Godon
AVIATION...MM
Hazardous weather outlook, Jun 4, 2:35 AM CST, 10 hours before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
335 AM CDT Tue Jun 4 2024
MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-050845-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
335 AM CDT Tue Jun 4 2024
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected this morning, with the main
hazard being lightning. There is a level 1 out of 5 risk for
severe thunderstorms from 1 pm to 4 pm, with hail up to 1 inch and
wind gusts up to 60 mph being the main hazards.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
30 to 35 mph wind gusts with additional showers and thunderstorms
are anticipated Wednesday, with 30 to 35 mph wind gusts and
isolated showers on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-050845-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
335 AM CDT Tue Jun 4 2024
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected, with the main hazard being
lightning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
40 to 50 mph wind gusts with additional showers and
thunderstorms are anticipated Wednesday, with 35 to 45 mph
wind gusts and isolated showers on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 4, 11:56 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1256 PM CDT Tue Jun 4 2024
MNZ031-032-041830-
Wadena MN-East Otter Tail MN-
1256 PM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WADENA AND EASTERN
OTTER TAIL COUNTIES THROUGH 130 PM CDT...
At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Henning, or 28 miles north of Alexandria, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wadena, New York Mills, Henning, Sebeka, Deer Creek, Bluffton, and
Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4620 9528 4626 9554 4672 9536 4660 9496
TIME...MOT...LOC 1755Z 202DEG 25KT 4631 9539
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LeeThunderstorm Wind, Beltrami
- When
- June 4, 12:35 PM CST to 12:39 PM CST
- Where
- Beltrami County, 1.46 mi NNE of Scribner
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 47.550, -95.010
Emergency Manager reports mature tree damage and downed power lines in the area.
Thunderstorm Wind, Roseau
- When
- June 4, 12:48 PM CST to 12:55 PM CST
- Where
- Roseau County, 2.67 mi ESE of Wannaska
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.650, -95.680
Public reports a few small tree branches down, in addition to downed power lines and dime sized hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Mississippi, June 4, 20241 death · $916,000 · 70 kt wind · 26 events
- Tornadoes and Damaging Winds in Louisiana, June 4, 2024$25,000 · EF1 · 14 events
- Damaging Winds in Minnesota, June 4, 2024$77,000 · 60 kt wind · 4 events
- Tornadoes and Damaging Winds in Mississippi, June 4, 2024$5,000 · EF1 · 16 events
- Flooding and Hail in Kansas, June 4 to 5, 20242.5 in hail · 34 events
- Damaging Winds in Iowa, June 4, 2024$31,000 · 60 kt wind · 4 events
- Flash Flood and Damaging Winds in Minnesota, June 4 to 5, 2024$20,000 · 50 kt wind · 3 events
- Tornado and Flash Flood in Iowa, June 4 to 5, 20241 in hail · 16 events
- Damaging Winds in Minnesota, June 4, 20241 injured · 56 kt wind · 5 events
- Excessive Heat in Texas, June 4, 202411 events
- Excessive Heat in California, June 4 to 6, 20249 events
- Heat in Texas, June 4 to 5, 20248 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189122, 1189123.